Alert archive / New Mexico / High Wind Watches in 2014
High Wind Watch 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Jan 10, 2014, 1:02 PM MST for Eddy County, New Mexico. It took effect at Jan 12, 2014, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 10, 2014, 1:02 PM MST (20:02 UTC)
- In effect from
- Jan 12, 2014, 11:00 AM MST
- Expired
- Jan 12, 2014, 2:58 AM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
442 WWUS74 KMAF 102002 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CST FRI JAN 10 2014 ...A HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS AND FOR THE DAVIS MOUNTAINS ABOVE 6000 FT FOR SUNDAY AFTERNOON AND EARLY EVENING... .MOUNTAIN TOP WINDS WILL INCREASE SUNDAY IN ASSOCIATION WITH AN APPROACHING MID LEVEL TROUGH. THESE WINDS WILL PERSIST INTO THE EARLY EVENING BEFORE SUBSIDING. NMZ027-TXZ074-258-111100- /O.NEW.KMAF.HW.A.0002.140112T1800Z-140113T0100Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS... GUADALUPE MOUNTAINS NP...PINE SPRINGS 202 PM CST FRI JAN 10 2014 /102 PM MST FRI JAN 10 2014/ ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH EARLY SUNDAY EVENING. * EVENT...HIGH WINDS. * TIMING...SUNDAY FROM AROUND NOON THROUGH 6 PM MST. * IMPACTS...TRAVEL THROUGH GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. * WINDS...30 TO 50 MPH WITH GUSTS OF 55 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
3 follow-up statements
786 WWUS74 KMAF 110943 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 343 AM CST SAT JAN 11 2014 ...A HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS AND FOR THE DAVIS MOUNTAINS ABOVE 6000 FEET FOR SUNDAY AFTERNOON AND EARLY EVENING... .MOUNTAIN TOP WINDS WILL INCREASE SUNDAY DUE TO THE APPROACH OF A MID LEVEL TROUGH. THESE WINDS WILL PERSIST INTO THE EARLY EVENING BEFORE SUBSIDING. NMZ027-TXZ074-258-112100- /O.CON.KMAF.HW.A.0002.140112T1800Z-140113T0100Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS... GUADALUPE MOUNTAINS NP...PINE SPRINGS 343 AM CST SAT JAN 11 2014 /243 AM MST SAT JAN 11 2014/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * EVENT...HIGH WINDS. * TIMING...SUNDAY FROM AROUND NOON THROUGH 6 PM MST. * IMPACTS...TRAVEL THROUGH GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. * WINDS...WEST 30 TO 50 MPH WITH GUSTS OF 60 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
949 WWUS74 KMAF 112011 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CST SAT JAN 11 2014 ...A HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FOR SUNDAY AFTERNOON AND EARLY EVENING... .MOUNTAIN TOP WINDS WILL INCREASE SUNDAY DUE TO THE APPROACH OF A MID LEVEL TROUGH AND GUST OF 60 TO 65 MPH WILL BE POSSIBLE IN THE FAVORED AREAS. THESE WINDS WILL PERSIST INTO THE EARLY EVENING BEFORE SUBSIDING. TXZ074-112115- /O.CAN.KMAF.HW.A.0002.140112T1800Z-140113T0100Z/ DAVIS/APACHE MOUNTAINS AREA- INCLUDING THE CITIES OF...ALPINE...FORT DAVIS 211 PM CST SAT JAN 11 2014 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE HIGH WIND WATCH. IT WILL STILL BE GUSTY IN THE DAVIS MOUNTAINS SUNDAY BUT THE POTENTIAL FOR STRONGER WINDS WILL REMAIN TO THE NORTH. $$ NMZ027-TXZ258-121045- /O.CON.KMAF.HW.A.0002.140112T1800Z-140113T0100Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 111 PM MST SAT JAN 11 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... * EVENT...HIGH WINDS. * TIMING...SUNDAY FROM AROUND NOON THROUGH 6 PM MST. * IMPACTS...TRAVEL THROUGH GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. * WINDS...WEST 30 TO 45 MPH WITH GUSTS OF 60 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
146 WWUS74 KMAF 120958 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 AM CST SUN JAN 12 2014 ...A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FOR THIS AFTERNOON AND EARLY EVENING... .MOUNTAIN TOP WINDS WILL INCREASE TODAY WITH THE APPROACH OF A MID LEVEL TROUGH AND GUSTS OF 60 TO 65 MPH ARE EXPECTED IN THE FAVORED AREAS. THESE WINDS WILL PERSIST INTO THE EARLY EVENING BEFORE SUBSIDING. NMZ027-TXZ258-122200- /O.UPG.KMAF.HW.A.0002.140112T1800Z-140113T0100Z/ /O.NEW.KMAF.HW.W.0002.140112T1800Z-140113T0100Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 258 AM MST SUN JAN 12 2014 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * EVENT...HIGH WINDS. * TIMING...11 AM THROUGH 6 PM MST. * IMPACTS...TRAVEL THROUGH GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. * WINDS...WEST 35 TO 45 MPH WITH GUSTS OF 60 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 10, 1:02 PM MST, 0 minutes earlier.
Area forecast discussion, Jan 10, 1:02 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CST Fri Jan 10 2014
.DISCUSSION...
In wake of mid level trough passing this afternoon dry W-NW surface
winds are helping to push temps to about 10 degrees above normal.
Mid level flow will back and weaken Sat resulting in a wwd location
of the lee trough. 85h temps hold steady or decrease a few degrees
C Sat, however 5h heights rise and thus high temps will show little
24hr change. A more sensible change is in the offing for Sunday as
another mid level trough approaches and sharpens near the NM/AZ border.
There will be an associated 30-40kt 7h wind speed maxima that will
come out. Meanwhile the 85h thermal ridge will amplify from the Big
Bend region newd thru the PB. 85h temps near 16C support widespread
high temps in the mid-upper 70s, 15-20 degrees above normal. The
pressure gradient across most of the area will not be very tight
and with the mid level trough still w thru most the heating cycle
winds may not be fully realized in part due the mid level lift.
Still a well mixed PBL thru 8h and a mean mixed layer wind of
30kts will make for a windy afternoon. NAM12 cross section across
the GDP Mtns does favor a mtn wave and high winds, even as far s
as the Davis Mtns above 6000 ft. Will opt to issue a high wind
watch for Sunday. A Pacific cold front will quickly follow in the
evening and will serve to keep winds up thru mid evening, even in
the plains. High temps will fall back to 55-60 across most areas
for Monday. A weaker surge of surface high pressure is expected
Tue PM and again on Thur as a mid level ridge in wrn CONUS and a
mid level trough across Great Lakes region favors periodic shrtwv
troughs in the NW flow aloft.
&&
.FIRE WEATHER...
Although a few locations are struggling to drop to 15 percent this
afternoon, 20 foot winds are 20 mph or greater at several locations.
Since near critical to critical fire weather conditions will persist
through the rest of the afternoon, will leave the Red Flag Warning
going until 6 pm CST. Recovery tonight will be good or better areawide
as temperatures cool to near normal levels.
Dry and mild conditions will continue Saturday, but 20 foot winds
will generally stay below 20 mph. Therefore, do not expect critical
Fire Weather conditions. Recovery Sunday morning will again be
good or better areawide. However on Sunday afternoon, winds will
increase to at least 20 to 30 mph sustained as another upper storm
system approaches the region, while temperatures warm to 15 to 20
degrees above normal. Rh/s should drop to 10 to 15 percent in most
areas and Fire Danger will be high. Therefore, have issued a Fire
Weather Watch for the same area as today's RFW, for simplicity's
sake, but additional area will likely be added in the next
issuance. Winds may be slow to subside Sunday evening, but
temperatures should cool enough to allow RH/s to increase above 15
percent early Sunday evening. Recovery will be good or better
again Monday morning. Fire weather concerns should be less Monday
through most of next week as a series of cold fronts will keep
temperatures too cool and RH/s too high.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 28 68 36 74 / 0 0 0 0
BIG SPRING TX 33 70 36 77 / 0 0 0 0
CARLSBAD NM 30 66 31 77 / 0 0 0 0
DRYDEN TX 35 75 40 79 / 0 0 0 0
FORT STOCKTON TX 37 69 43 79 / 0 0 0 0
GUADALUPE PASS TX 36 56 44 61 / 0 0 0 0
HOBBS NM 30 67 32 67 / 0 0 0 0
MARFA TX 27 67 29 70 / 0 0 0 0
MIDLAND INTL AIRPORT TX 30 68 34 76 / 0 0 0 0
ODESSA TX 31 68 35 76 / 0 0 0 0
WINK TX 33 71 31 79 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH from Sunday morning through Sunday afternoon FOR
THE FOLLOWING ZONES... Guadalupe Mountains of Eddy County.
RED FLAG WARNING until 5 PM MST this afternoon FOR THE FOLLOWING
ZONES... Southeast Plains/BLM Roswell/LNZ.
FIRE WEATHER WATCH Sunday afternoon FOR THE FOLLOWING ZONES...
Southeast Plains/BLM Roswell/LNZ.
TX...HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
THE FOLLOWING ZONES... Davis/Apache Mountains Area...
Guadalupe Mountains.
RED FLAG WARNING until 6 PM CST this evening FOR THE FOLLOWING
ZONES... Andrews...Crane...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Loving...Martin...Midland...
Pecos...Reeves County and Upper Trans Pecos...Upton...Van
Horn and Highway 54 Corridor...Ward...Winkler.
FIRE WEATHER WATCH Sunday afternoon FOR THE FOLLOWING ZONES...
Andrews...Crane...Davis/Apache Mountains Area...Dawson...
Ector...Gaines...Loving...Martin...Midland...Pecos...Reeves
County and Upper Trans Pecos...Upton...Van Horn and Highway
54 Corridor...Ward...Winkler.
&&Hazardous weather outlook, Jan 10, 12:31 PM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CST FRI JAN 10 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 131 PM CST FRI JAN 10 2014 /1231 PM MST FRI JAN 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON DUE TO DRY AND WINDY CONDITIONS, AND HIGH TEMPERATURES AROUND 10 DEGREES ABOVE NORMAL. THEREFORE, A RED FLAG WARNING IS IN EFFECT UNTIL 6 PM CST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IT APPEARS STRONG WESTERLY WINDS WILL AFFECT THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON AND EARLY EVENING. THESE STRONGER WINDS COULD ALSO AFFECT THE DAVIS MOUNTAINS, BUT MAINLY ABOVE 6000 FEET. A HIGH WIND WATCH HAS BEEN ISSUED FOR BOTH MOUNTAINS RANGES. NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER MUCH OF THE FORECAST AREA SUNDAY AFTERNOON DUE TO A PASSING UPPER STORM SYSTEM. ABOVE NORMAL TEMPERATURES, DRY AIR OVER THE REGION, AND WINDY CONDITIONS COULD COMBINE TO PRODUCE CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 10:03 AM MST | Red Flag Warning | MAF | 7 hr | |
| Jan 10, 12:54 PM MST | Fire Weather Watch | MAF | 38 hr |
Nearby
High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.